Oral Contraceptives cause Cervical Cancer and may cause other Estrogen Dominant Diseases such as Menorrhagia
Oral contraceptives linked to cervical cancer
Friday, April 04, 2003
LONDON -- April 4, 2003 -- Women who take oral contraceptives may increase their risk of cervical cancer, according to a new European study published today.
A team of scientists from Cancer Research UK and the International Agency for Research on Cancer conducted an extensive review of numerous research studies of oral contraceptive use and cervical cancer risk involving data from 24 countries.
Dr. Amy Berrington from the Cancer Research UK Epidemiology Unit at the Radcliffe Infirmary in Oxford, said the research showed that the longer women used the pill the greater their risk of developing cervical cancer, and the effect remained even when other risk factors for the disease such as infection with the Human Papilloma Virus (HPV) were taken into account. This runs contrary to the theory that the increased risk of cervical cancer among women taking contraceptives was likely due to exposure to the virus, rather than the pill itself.
"This study shows that use of hormonal contraceptives for long periods of time may increase the risk of cervical cancer," Berrington said in a prepared statement. "However, the public health implications of these findings largely depend on whether this risk remains long after use of hormonal contraceptives has stopped and this cannot be properly evaluated from published data. There is some evidence to suggest that the risk may drop after women stop using the pill but further research is needed to confirm this."
Persistent infection with some types of sexually transmitted HPVs is thought to be the most important cause of cervical cancer. But whether women infected with HPV go on to develop cervical cancer may be affected by other factors such as the use of hormonal contraceptives. Some previous studies had suggested a link between cervical cancer and the pill but the evidence had been unclear.
In the study, commissioned by the World Health Organization, researchers combined the data from 28 studies, involving 12,500 women with cervical cancer from a number of countries including the United Kingdom and United States.
They found that women who used the pill for five years or less had a 10 per cent increased risk of cervical cancer when compared with women who had never taken it. This increased risk rose to 60 per cent with five to nine years of use and doubled with 10 years of use or over.
A similar pattern of increased risk was seen when researchers took into account other factors that could influence cervical cancer risk, such as whether the women smoked, their number of sexual partners, whether they had previously attended cervical cancer screening and whether they used barrier methods of contraception.
The investigators were quick to stress that further research is needed to determine whether the risk of cervical cancer drops after women stop using the pill, before implications for public health can be fully understood. They also emphasize the importance of regular cervical screening for all women, whether or not they use the pill.
An international collaboration, funded by the World Health Organisation, has been set up to re-analyse original data to provide more reliable estimates of the risk of cervical cancer and pill use.
Dr. Lesley Walker, director of information at Cancer Research UK says the question of a link between oral contraceptives and cancer does not have a straightforward answer.
"Previous studies have shown that the pill may increase the risk of breast cancer and lower the risk of ovarian cancer," Walker said. "Now the new data suggests that it could raise the risk of cervical cancer. It's vitally important that we continue to gather all the information we can on cancer risk and the pill so women can make fully informed choices about contraception. We would continue to stress the importance of cervical screening whether or not women use the pill."